Alert archive / Ohio / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 9, 2020, 4:38 PM EDT for Allen County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 9, 2020, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
County Allen County, OH
The radar
The Northern Indiana radar (KIWX), 150 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569
WGUS53 KIWX 092038
FFWIWX
OHC003-092345-
/O.NEW.KIWX.FF.W.0001.200709T2038Z-200709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
438 PM EDT Thu Jul 9 2020
The National Weather Service in Northern Indiana has issued a
* Flash Flood Warning for...
East central Allen County in west central Ohio...
* Until 745 PM EDT.
* At 437 PM EDT, trained weather spotters reported heavy rain
falling across the warned area. Radar estimates that up to 3
inches of rain has fallen across the warning area. An additional
half inch of rain is possible through 515 PM EDT. Trained spotters
have reported flash flooding on US Route 30 near Cairo.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Lima, Cairo, Beaverdam and Slabtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4079 8412 4085 8410 4084 8398 4075 8402
FLASH FLOOD...OBSERVED
$$
MARSILI2 follow-up statements
342
WGUS73 KIWX 092234
FFSIWX
Flash Flood Statement
National Weather Service Northern Indiana
634 PM EDT Thu Jul 9 2020
OHC003-092345-
/O.CON.KIWX.FF.W.0001.000000T0000Z-200709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen OH-
634 PM EDT Thu Jul 9 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
EAST CENTRAL ALLEN COUNTY...
At 632 PM EDT, Doppler radar estimated rainfall amounts in excess of
3 inches since late this afternoon, with the greatest rainfall
amounts between Cairo and Slabtown. Additional showers and
thunderstorms are expected through 730 PM EDT, but additional
rainfall amounts of less than one half inch are expected. Runoff
from the earlier heavy rainfall will continue to pose a threat of
flooding and flash flooding early this evening.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Cairo, Beaverdam and Slabtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4079 8412 4085 8410 4084 8398 4075 8402
FLASH FLOOD...RADAR INDICATED
$$
MARSILI338 WGUS73 KIWX 092346 FFSIWX Flash Flood Statement National Weather Service Northern Indiana 746 PM EDT Thu Jul 9 2020 OHC003-092355- /O.EXP.KIWX.FF.W.0001.000000T0000Z-200709T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen OH- 746 PM EDT Thu Jul 9 2020 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL ALLEN COUNTY HAS EXPIRED... The heavy rain has ended and the threat of flash flooding has diminished. Some ponding of water on roadways may persist this evening due to the earlier heavy rainfall however. The flash flood warning for east central Allen County has expired. LAT...LON 4079 8412 4085 8410 4084 8398 4075 8402 $$ MARSILI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:24 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 9, 3:24 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
324 PM EDT Thu Jul 9 2020
.SYNOPSIS...
Issued at 1256 PM EDT Thu Jul 9 2020
This afternoon will be hot, with high temperatures climbing into
the 90s. Heat indices will range from the mid to upper 90s, with
some areas seeing values just over 100. Widely scattered showers
and thunderstorms are expected otherwise this afternoon, with
locally heavy rain and gusty winds possible with stronger storms.
Higher chances for showers and storms arrive later tonight into
Friday. Highs tomorrow into the upcoming weekend will reach the
mid to upper 80s.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 304 PM EDT Thu Jul 9 2020
Convection has been a little slow to develop over the area today
mostly due to a lack of upper forcing and lowers dewpoints. Recent
regional radar and satellite imagery has shown a few storms try to
initiate, but think we are still an hour or two before storms
really start to develop across the area. This initial round of
storms should be similar to previous day storms due to weak shear
and strong instability. A strong to severe storm can't be ruled
out with damaging wind gusts in the form of downburst as well as
torrential rainfall bring the primary hazards.
Late this evening and into the overnight hours models continue to
show the MCS over E IA/NW IL progressing eastwards in response to
the closed upper low over western IA. Models show this MCS reaching
our western zones between 02z and 04z which is not the best timing
for severe weather to occur. With that being said, enough low level
moisture and residual heating should result in MLCAPE around 1500
initially before dropping to around 1000 J/kg towards 06z. Deep
shear also won't be terrible, but still holds around 20kt.
Considering these factors agree with the Marginal area in the SPC
Day 1 Outlook (generally west of HWY 31) as damaging wind gusts
would be possible across the western zones as this decaying MCS
moves in. Further east, the environment will be less favorable
for storm organization and thus chances for severe weather are
low, but a rogue gust can't be ruled out. Could see a lull in
convective activity overnight as low level stability increases,
but can't be ruled out given the upper forcing from the
approaching low.
Upper low slowly moves across central Lake Michigan and into lower
Michigan over the course of the day Friday. This will help to re-
initiate convection throughout the morning and midday hours, but
should see the greatest develop occur during the afternoon. This
will correspond with a reinforcing cold/cool front catching up to
the low. This should happen around the time as storms are moving
across far NE IN/NW OH/SE lower MI. Wouldn't be surprised to see a
strong to marginally storm at this point if we can get a few
breaks in the cloud cover earlier in the day. The NAM is the most
aggressive with this possibility and spreads MLCAPE around 2000
J/kg over the far eastern zones. Regardless, storms should
continue to march eastward with time.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 304 PM EDT Thu Jul 9 2020
Models still differ with respect to end time of storms Friday night
into Saturday. Went with a middle of the road solution which clears
storms out of the area after 06z Saturday. This should lead to a
mostly dry Saturday with NW flow aloft. An embedded low within NW
flow aloft, could spark a few storms Saturday night, but better
confidence is storms spreading across the area over the course of
the day Sunday. At this point, severe weather is not anticipated.
There is the possibility of a lingering storm at the start of the
day on Monday before the pattern turns warmer and drier through the
middle of next week as the southwestern US ridge builds back
towards the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1256 PM EDT Thu Jul 9 2020
Once again cannot rule out widely scattered convection this
afternoon, though northern Indiana appears to be in a relative
moisture/instability minimum. This could limit coverage when
compared to previous days, though will still retain a token VCTS
mention 19-00z given the environment. Dry/VFR otherwise this
evening before an upstream shortwave and frontal boundary bring
increasing chances for showers/storms into KSBN by later tonight,
and KFWA toward or shortly after daybreak tomorrow.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ009-017-018-
023>027-032>034.
MI...NONE.
OH...Heat Advisory until 9 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 9, 3:33 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 333 PM EDT Thu Jul 9 2020 INZ004>008-012>016-020-022-MIZ078>081-101945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-White-Cass IN-Cass MI-St. Joseph MI-Branch- Hillsdale- 333 PM EDT Thu Jul 9 2020 /233 PM CDT Thu Jul 9 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. There are chances for thunderstorms this afternoon and overnight. A few storms could be strong to severe, with gusty winds and heavy rain the main threat. The best chance for these stronger storms will be late this evening, west of US 31. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There are chances for showers and thunderstorms throughout the day Friday and once again Sunday. A few storms could be strong to marginally severe Friday with with gusty winds and heavy rain the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ009-017-018-023>027-032>034-OHZ001-002-004-005-015-016-024-025- 101945- De Kalb-Whitley-Allen IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 333 PM EDT Thu Jul 9 2020 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There are chances for thunderstorms this afternoon and overnight. A few storms could be strong to severe, with gusty winds and heavy rain the main threat. The best chance for these stronger storms will be late this evening, west of US 31. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There are chances for showers and thunderstorms throughout the day Friday and once again Sunday. A few storms could be strong to marginally severe Friday with with gusty winds and heavy rain the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-101945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 333 PM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There are chances for showers and thunderstorms today and tonight. A few storms may produce wind gusts in excess of 30 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There are chances for showers and thunderstorms Friday into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-101945- La Porte-Berrien- 333 PM EDT Thu Jul 9 2020 /233 PM CDT Thu Jul 9 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. There are chances for thunderstorms this afternoon and overnight. A few storms could be strong to severe, with gusty winds and heavy rain the main threat. The best chance for these stronger storms will be late this evening, west of US 31. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There are chances for showers and thunderstorms throughout the day Friday and once again Sunday. A few storms could be strong to marginally severe Friday with with gusty winds and heavy rain the primary threats. There is also a moderate swim risk for Lake Michigan beaches along Berrien and La Porte counties Friday afternoon. Breaking waves and currents are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 3:21 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
321 PM EDT Thu Jul 9 2020
OHZ016-025-092000-
Allen-Putnam-
321 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...
At 321 PM EDT, a strong thunderstorm was located near Columbus Grove,
or 7 miles north of Lima. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lima, Bluffton, Columbus Grove, Cairo, Beaverdam, Vaughnsville,
Slabtown, Rockport and Gomer.
This includes Interstate 75 between mile markers 128 and 141.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until this storm passes.
&&
LAT...LON 4076 8407 4081 8419 4097 8419 4089 8388
4088 8388
TIME...MOT...LOC 1921Z 205DEG 2KT 4085 8410
HAIL...0.25IN
WIND...40MPH
MARSILISpecial weather statement, Jul 9, 4:04 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
404 PM EDT Thu Jul 9 2020
OHZ016-025-092045-
Allen-Putnam-
404 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...
At 403 PM EDT, a strong thunderstorm was located near Lima, moving
northeast at 5 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lima, Bluffton, Columbus Grove, Pandora, Cairo, Beaverdam, Slabtown
and Rockport.
This includes Interstate 75 between mile markers 128 and 141.
Torrential rainfall is also occurring with this storm that may lead
to localized flooding.
Seek shelter until this storm passes.
&&
LAT...LON 4072 8401 4082 8418 4100 8403 4094 8388
4079 8388
TIME...MOT...LOC 2003Z 244DEG 5KT 4082 8403
HAIL...0.25IN
WIND...50MPH
MARSILIThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:21 PM EDT | Special Weather Statement | IWX | Allen | 39 min |
| Jul 9, 4:04 PM EDT | Special Weather Statement | IWX | Allen | 41 min |
| Jul 9, 4:17 PM EDT | Areal Flood Advisory | IWX | Allen | 28 min |
| Jul 9, 4:48 PM EDT | Special Weather Statement | IWX | Allen | 57 min |
| Jul 9, 4:57 PM EDT | Special Weather Statement | IWX | Van Wert | 63 min |
| Jul 9, 5:04 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 40 min |
| Jul 9, 5:32 PM EDT | Special Weather Statement | IWX | Defiance | 43 min |
| Jul 9, 5:39 PM EDT | Special Weather Statement | IWX | Putnam | 51 min |
| Jul 9, 5:46 PM EDT | Special Weather Statement | IWX | Allen | 59 min |
| Jul 9, 6:12 PM EDT | Severe Thunderstorm Warning | IWX | Allen | 27 min |
| Jul 9, 6:14 PM EDT | Special Weather Statement | IWX | Henry | 31 min |
| Jul 9, 6:41 PM EDT | Special Weather Statement | IWX | Defiance | 34 min |
Nearby
Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.